Alert archive / New York / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 99, NWS Binghamton, NY

June 16, 20084 counties in New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 16, 2008, 2:18 PM EDT for 4 counties in New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2008, 2:18 PM EDT (18:18 UTC)
Expired
Jun 16, 2008, 3:15 PM EDT
In force
57 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Chemung County, NY, Schuyler County, NY, Steuben County, NY, Yates County, NY

The radar

The Binghamton radar (KBGM), 88 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 11:28 AM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2008-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2008-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
571 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:05 PM EDT, 13 minutes earlier.

Area forecast discussion, Jun 16, 2:05 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
205 PM EDT MON JUN 16 2008

.SYNOPSIS...
A COLD FRONT WILL SWEEP THROUGH THE AREA THIS AFTERNOON PRODUCING
WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME THUNDERSTORMS THIS
AFTERNOON COULD PRODUCE DAMAGING WINDS. BEHIND THIS FRONT...MUCH
COOLER AND UNSETTLED WEATHER WILL PERSIST THROUGH LATE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1030 AM...
FIRST ROUND OF CONVECTION IS OUTTA HERE...WITH SHOWERS HAVING
PUSHED INTO THE HUDSON VALLEY. CLEARING LINE FOLLOWED QUICKLY WITH
MOST OF THE AREA ALREADY SEEING SUN WITH CU FIELD ALREADY
DEVELOPING. CURRENT CONDITIONS SHOW TEMPS WARMING INTO THE 70S IN
PLACES WHERE THE SUN HAS BROKEN THRU WITH DWPTS GENERALLY ARND 60
DEGREES.

CDFNT IS LOCATED JUST WEST OF LKS ERIE/ONTARIO AND EXTNDG INTO
NCNTRL OH. COLD TEMPS ALOFT ARE WORKING THEIR WAY IN AS TROF
APPCHS FROM THE WEST. AT THE SAME TIME...H3 JET MAX IS MVG TWD OH
ALLEY WITH 80KT JET CORE MVG INTO IL/IN. SPEED MAX IS PROGGED TO
CONTINUE DIVING SOUTHEAST AND WILL PLACE SOUTHEAST PORTIONS OF THE
AREA IN LFQ...ADDING TO THE UPPER LEVEL FORCING.

STEEP LAPSE RATES ALREADY SHOWING UP ON THE 12Z KBUF RAOB AND
THESE WILL STEEPEN FURTHER AND SPREAD EAST THRU THE AFTN. BUFKIT
PROFILES FOR BGM/AVP AND MODIFICATION OF 12Z RAOB INDICATE CAPES
APPCH 2000J/KG AND MID-LEVEL LAPSE RATES APPCHG 7C/KM. WITH STRONG
WINDS MOVING IN FROM ALOFT AND DEEP LAYER SHEAR THREAT LOOKS TO BE
STRONG DAMAGING WINDS IN THE FORM OF BOWS. ISOLD SUPERCELLS MAY BE
POSSIBLE AHD OF THE CDFNT. WITH A FZG LEVEL OF ONLY 10KFT AND -20C
ARND 20KFT THREAT FOR LARGE HAIL CERTAINLY EXISTS AS WELL. EXPECT
STORMS TO BEGIN AFFECTING THE ERN FINGER LKS AFTER 2PM...THE I-81
CORRIDOR MID-LATE AFTN AND INTO THE POCONOS/CATSKILLS THIS EVNG.

HV TWEAKED THE SHORT TERM TO RMV POPS FOR THE MRNG. WILL LIKELY
BE BOOSTING POPS THIS AFTN AS THINGS DEVELOP. HV ALSO TWEAKED SKY
GRIDS A TAD AS CLRNG LINE HAS MOVED IN QUICK. UPDATED GRIDS/TEXT
PRODUCTS ARE ON THE STREET. SEVERE WEATHER OUTLOOK HAS ALSO BEEN
ISSUED FOR THE ENTIRE AREA.

PREV DISCUSSION...
ATTM SCATTERED CONVECTION STRETCHES ACROSS ENTIRE FA BACK THROUGH
WESTERN NEW YORK. ACTIVITY BEING FORCED BY MID LEVEL WARM FRONT
EMBEDDED SHORT WAVES AND MID LEVEL INSTABILITY. THIS ACTIVITY
WILL PUSH THROUGH BY MID MORNING WITH A POSSIBLE LULL IN ACTIVITY
BEFORE THIS AFTERNOON.

LOW PRES MOVING ACROSS SRN ONTARIO WILL DRAG A COLD FRONT ACROSS
THE AREA THIS AFTERNOON THROUGH EARLY EVENING. EARLY PASSAGE OF
INITIAL CONVECTIVE ACTIVITY WILL ALLOW ATMOSPHERE TO DESTABILIZE
LATER THIS MORNING AND DURING THE EARLY AFTERNOON UNDER PARTLY
SUNNY SKIES. MODEL SOUNDINGS INDICATE CAPE VALUES AROUND 1500
J/KG WITH INSTABILITY BEST FROM THE SUSQUEHANNA REGION EAST AND
SOUTH ACROSS THE CATSKILLS AND NE PA. THIS INSTABILITY COMBINED
WITH VERY STEEP LOW LEVEL LAPSE RATES AND MODERATELY STRONG
UNIDIRECTIONAL FLOW WILL RESULT IN BOWING SEGMENTS THIS
AFTERNOON. PRIMARY THREAT FOR SEVERE WEATHER WOULD BE DAMAGING
WINDS AND POSSIBLY LARGE HAIL. FOR THIS REASON, AREA UNDER MODERATE
RISK FOR SEVERE WEATHER.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
TONIGHT...SFC COLD FRONT WILL CONTINUE MOVING THROUGH EASTERN AND
SOUTHERN PORTIONS OF FA DURING THE EARLY EVENING HOURS WITH SEVERE
THREAT CONTINUING.

AFTER FROPA STRONG CAA BEGINS WITH ANY REMAINING CONVECTION
CONTINUING AS JUST SHOWERS WITH LOSS OF INSTABILITY. TEMPS WILL
FALL INTO THE 50S BY MORNING.

TUESDAY/TUESDAY NIGHT...H5 LOW DROPS INTO NRN NY BY LATE DAY AND
REMAINS IN VCNTY THROUGH TUESDAY NIGHT. DAYTIME HEATING UNDER COLD
CORE WILL RESULT IN SHOWERS PRIMARILY DURING THE AFTERNOON BUT
ACTIVITY COULD CONTINUE THROUGH TUESDAY NIGHT DUE TO SHORT WAVES
ROTATING AROUND UPPER LEVEL FEATURE. WITH T925 10/14C MAXES WILL
RANGE FROM THE MID TO UPR 60S.

WEDNESDAY/WEDNESDAY NIGHT...H5 LOW REMAINS OVER SRN
ONTARIO/NORTHERN NEW ENGLAND WITH UNSETTLED WEATHER CONTINUING.
MOSTLY CLOUDY SKIES WITH LOW CHC POPS FOR SHOWERS THROUGH THE
PERIOD. T85 DROPS TO 4/5C BY WEDNESDAY WITH T925 9/11C. MAXES WILL
STRUGGLE TO REACH THE LOWER/MIDDLE 60S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
EXTENDED PERIOD BEGINS WITH A STACKED CYCLONIC SYSTEM PARKED OVER
THE NORTHEASTERN US AND SOUTHEASTERN CANADA. THIS SYSTEM IS
UNSEASONABLY COOL. WE WILL CONTINUE TO FORECAST TEMPS MUCH BELOW
NORMAL, WITH UNSETTLED SHOWERY WEATHER.

UL TROF SLOWLY LIFTS NE DURING THE EXTENDED. ANOTHER MUCH WEAKER
TROF COMES IN DURING SUNDAY WITH A COLD FRONT. MODELS HAVE TIMING
AND STRENGTH DIFFERENCES. UL FLOW GOES MORE TOWARDS ZONAL.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
MOSTLY VFR CONDITIONS INTO TUESDAY. TS AND SHOWERS QUICKLY
DEVELOPING THIS AFTN. THESE COULD HAVE MVFR RESTRICTIONS AND HEAVY
RAIN AND LARGE HAIL. ONLY A VERY FEW REPORTS OF STRONG WINDS. THIS
WILL GO UNTIL 22Z IN THE NORTH AND TO 01Z AT AVP. SHOWERS WILL
CONTINUE INTO THE EVENING...ENDING BY MIDNIGHT.

WEST WINDS AT 10 KTS THIS AFTN BECOMING LIGHT AND VARIABLE TONIGHT
THEN W TO NW AT 10 KTS STARTING 14Z TUESDAY.

OUTLOOK...

TUE/WED...GENERALLY VFR. CHC MVFR -SHRA. SLIGHT CHANCE OF IFR
VALLEY FOG AT ELM EACH MORNING.

THU/FRI/SAT...VFR. MAYBE MVFR IN AFTN SHOWERS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...RRM
NEAR TERM...PVB
SHORT TERM...RRM
LONG TERM...TAC
AVIATION...TAC
Hazardous weather outlook, Jun 16, 11:38 AM EDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1138 AM EDT MON JUN 16 2008

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-171545-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1138 AM EDT MON JUN 16 2008

...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

PB

In the hours before

Local storm report, Jun 16, 1:51 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
151 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HAIL             CONKLIN                 42.03N 75.80W
06/16/2008  E0.88 INCH       BROOME             NY   PUBLIC

&&

MJN
Local storm report, Jun 16, 1:54 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
154 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     HAIL             NEW HARTFORD            43.07N 75.29W
06/16/2008  E0.75 INCH       ONEIDA             NY   PUBLIC

&&

MJN
Local storm report, Jun 16, 2:01 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
201 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             NEW BERLIN              42.62N 75.34W
06/16/2008  E0.75 INCH       CHENANGO           NY   TRAINED SPOTTER

&&

MJN
Local storm report, Jun 16, 2:04 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
204 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HAIL             STEUBEN                 43.32N 75.28W
06/16/2008  E1.00 INCH       ONEIDA             NY   PUBLIC

&&

MJN
Local storm report, Jun 16, 2:15 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
215 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HAIL             LAURENS                 42.53N 75.09W
06/16/2008  E0.75 INCH       OTSEGO             NY   TRAINED SPOTTER

&&

MJN
Local storm report, Jun 16, 2:16 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
216 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             SCHENEVUS               42.55N 74.82W
06/16/2008  E0.75 INCH       OTSEGO             NY   PUBLIC

&&

MJN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 12:08 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland, Otsego52 min
Jun 16, 12:29 PM EDTSevere Thunderstorm WarningBGMChenango, Madison, Otsego46 min
Jun 16, 12:58 PM EDTSevere Thunderstorm WarningBGMChenango, Madison, Oneida, Otsego62 min
Jun 16, 1:15 PM EDTSevere Thunderstorm WarningBGMBroome60 min
Jun 16, 1:23 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Seneca, Tompkins67 min
Jun 16, 1:37 PM EDTAreal Flood AdvisoryBGMChenango, Otsego3 hr
Jun 16, 1:42 PM EDTSevere Thunderstorm WarningBGMOneida33 min
Jun 16, 2:01 PM EDTSevere Thunderstorm WarningBGMChenango, Otsego44 min
Jun 16, 2:10 PM EDTSevere Thunderstorm WarningBGMCayuga, Madison, Onondaga65 min
Jun 16, 2:19 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland, Delaware, Otsego56 min
Jun 16, 2:23 PM EDTTornado WarningBGMOnondaga37 min
Jun 16, 2:47 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan58 min
Jun 16, 2:56 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga, Seneca49 min
Jun 16, 3:00 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida, Onondaga60 min
Jun 16, 3:12 PM EDTSevere Thunderstorm WarningBGMCortland, Tompkins48 min
Jun 16, 3:13 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Tioga, Tompkins62 min
Jun 16, 3:24 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego66 min
Jun 16, 3:26 PM EDTSevere Thunderstorm WarningBGMChemung, Steuben35 min
Jun 16, 3:35 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan40 min
Jun 16, 3:44 PM EDTSevere Thunderstorm WarningBGMCayuga, Madison, Onondaga46 min
Jun 16, 3:44 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Tioga, Tompkins61 min
Jun 16, 3:44 PM EDTTornado WarningBGMSullivan31 min
Jun 16, 3:56 PM EDTSevere Thunderstorm WarningBGMOneida34 min
Jun 16, 4:15 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga31 min
Jun 16, 4:18 PM EDTSevere Thunderstorm WarningBGMSullivan27 min
Jun 16, 4:21 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida, Otsego54 min
Jun 16, 4:22 PM EDTSevere Thunderstorm WarningBGMSullivan53 min
Jun 16, 4:45 PM EDTSevere Thunderstorm WarningBGMSullivan75 min
Jun 16, 7:37 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga, Seneca38 min
Jun 16, 7:43 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Tompkins33 min
Jun 16, 2:07 PM EDTSevere Thunderstorm WarningBGMSusquehanna, Wayne38 min
Jun 16, 2:24 PM EDTSevere Thunderstorm WarningBGMBradford66 min
Jun 16, 3:09 PM EDTSevere Thunderstorm WarningBGMBradford55 min
Jun 16, 3:23 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna52 min
Jun 16, 3:57 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Susquehanna, Wayne, Wyoming63 min
Jun 16, 4:35 PM EDTSevere Thunderstorm WarningBGMLuzerne55 min

Nearby

Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.